Erythema multiforme in dogs and cats (Proceedings)
Nov 01, 2010
CVC IN SAN DIEGO PROCEEDINGS
Erythema multiforme was first documented in the dog in 1983 and in the cat in 1984.
The pathomechanism of erythema multiforme is unclear. It is an inflammatory reaction pattern of the skin and mucous membranes characterized by distinctive clinical and histopathological findings. It has been associated – usually circumstantially – with a wide variety of triggering factors in veterinary medicine. It is hypothesized that erythema multiforme represents a host-specific cytotoxic (T-lymphocyte) immunologic attack on keratinocytes expressing nonself antigens. The antigens involved are predominantly microbes and drugs.
Erythema multiforme is uncommon-to-rare in dogs and cats. It accounted for 0.4% of all the canine dermatological conditions examined at a university clinic. The most common presentation is an asymptomatic maculopapular eruption or a variably symptomatic vesiculobullous and/or ulcerative eruption. Lesions are typically acute in onset and more-or-less symmetrical. The most commonly affected body sites are the ventrum (especially axillae and groin), mucocutaneous junctions, oral cavity, pinnae, and pawpads. Lesions may be painful, but are rarely pruritic. Systemic signs of illness may include depression, lethargy, anorexia, pyrexia.
Diagnosis is confirmed by biopsy and appropriate tests/withdrawal procedures to address suspected etiologic factors in Table 1.
Treatment includes management/elimination of known triggering factors (Table 1), and immunomodulatory drugs.Drugs that may be useful in erythema multiforme include: (a) systemic glucocorticoids; (b) pentoxifyilline (dog); (c) azathioprine (dog); cyclosporine(5 mg/kg q24h with food); intravenous human immunoglobulin.
Byrne KP, Giger U. Use of human immunoglobulin for treatment of severe erythema multiforme in a cat. Journal of the American Veterinary Medical Association 2002; 220:197.
Nuttall JJ, Malham T. Successful intravenous human immunoglobulin treatment of drug-induced Stevens-Johnson syndrome in a dog. Journal of Small Animal Practice 2004; 45:357.
Scott DW, Miller WH, Goldschmidt MH. Erythema multiforme in the dog. Journal of the American Animal Hospital Association 1983; 19:453.
Scott DW. Feline dermatology 1979-1982: introspective retrospections. Journal of the American Animal Hospital Association 1984; 20:536.
Scott DW, Miller WH, Griffin CE. Muller & Kirk's Small Animal Dermatology, 6th ed. WB Saunders, Philadelphia, 2001; p 729.
Scott DW. Erythema multiforme in a dog caused by a commercial nutraceutical product. Journal of Veterinary Clinical Sciences 2008; 1:16.